A remark on local-global principles for conjugacy classes. (English) Zbl 1075.14505

Let \(G\) be a linear algebraic group over a (perfect) field \(k\). We say that \(x, y\in G(k)\) are conjugate in \(G(k)\) (and denoted by \(x\sim y\)) if there is a \(g\in G(k)\) with \(\text{Int}(g)x=gxg^{-1}=y\). If \(x\sim y\) in \(G(k)\), then it implies that \(x\sim y\) in \(G(k_{\xi})\) for each \(\xi\in\text{Spec}\,k\). We say that the (strong) real closures principle holds for the conjugacy class of \(y\) in \(G(k)\) if the converse holds, namely, for \(x,y \in G(k)\), if \(x\sim y\) in \(G(k_{\xi})\) for all \(\xi\) in (any dense subset of) \(\text{Spec}\, k\), implies that \(x\sim y\) in \(G(k)\). This is a local-global principles for the conjugacy classes of \(G\). The main result of this paper is the following
Theorem. Let \(G\) be a linear algebraic group over a field \(k\) with an ordering (thus \(\text{Spec} \,k\neq \emptyset\), hence \(\text{char}(k)=0\)) for which the (strong) real closures principle holds. Fix \(y\in G(k)\). The (strong) real closures principle holds for the conjugacy class of \(y\) in \(G(k)\) if and only if the (strong) real closures principle holds in the centralizer \(G_y=Z_G(y)\) of \(y\) in \(G\). Several examples are discussed, e.g., a local-global principles holds for all conjugacy classes of any inner form of \(\text{GL}(n),\, \text{SL}(n),\, \text{SU}(n)\), and for all semisimple conjugacy classes in any inner form of \(\text{Sp}(n)\), over fields \(k\) with virtual cohomological dimension \(\text{vcd}(k)\leq 1\). Over number fields \(k\) (so \(\text{vcd}(k)=2\)), the real closures principle is shown to hold for conjugacy classes in \(\text{GL}(n,k)\), but does not hold for all semisimple conjugacy classes in the unitary, symplectic or orthogonal groups.


14G27 Other nonalgebraically closed ground fields in algebraic geometry
20G15 Linear algebraic groups over arbitrary fields
11E72 Galois cohomology of linear algebraic groups
14L30 Group actions on varieties or schemes (quotients)
Full Text: DOI


[1] Asai, T., The conjugacy classes in the unitary, symplectic and orthogonal groups over an algebraic number field,J. Math. Kyoto Univ. 16 (1976), 325–350. · Zbl 0381.20030
[2] Bartels, H.-J., Zur Arithmetik von Konjugationsklassen in algebraischen Gruppen,J. Algebra 70 (1981), 179–199. · Zbl 0471.20032 · doi:10.1016/0021-8693(81)90252-0
[3] Bayer-Fluckiger, E. andParimala, R., Classical groups and the Hasse principle,Ann. of Math. 147 (1998), 651–693. · Zbl 0909.20029 · doi:10.2307/120961
[4] Borel, A.,Linear Algebraic Groups, 2nd enlarged ed., Grad. Texts in Math.126, Springer-Verlag, New York, 1991. · Zbl 0726.20030
[5] Chernousov, V., An alternative proof of Scheiderer’s theorem on the Hasse principle for principal homogeneous spaces,Doc. Math. 3 (1998), 135–148. · Zbl 0960.20024
[6] Humphreys, J.,Conjugacy Classes in Semisimple Algebraic Groups, Math. Surveys and Monographs43, Amer. Math. Soc., Providence, R. I., 1995.
[7] Kneser, M.,Lectures on Galois Cohomology of Classical Groups, Tata Institute of Fundamental Research, Bombay, 1969. · Zbl 0246.14008
[8] Kottwitz, R., Rational conjugacy classes in reductive groups,Duke Math. J. 49 (1982), 785–806. · Zbl 0506.20017 · doi:10.1215/S0012-7094-82-04939-0
[9] Kottwitz, R. andShelstad, D., Foundations of twisted endoscopy,Astérisque 255 (1999). · Zbl 0958.22013
[10] Langlands, R., Stable conjugacy: definitions and lemmas,Canad. J. Math. 31 (1979), 700–725. · Zbl 0421.12013 · doi:10.4153/CJM-1979-069-2
[11] Scharlau, W.,Quadratic and Hermitian Forms, Springer-Verlag, Berlin, 1985. · Zbl 0584.10010
[12] Scheiderer, C., Hasse principles and approximation theorems for homogeneous spaces over fields of virtual cohomological dimension one,Invent. Math. 125 (1996), 307–365. · Zbl 0857.20024 · doi:10.1007/s002220050077
[13] Serre, J.-P.,Cohomologie Galoisienne, 5th ed., Lecture Notes in Math.,5, Springer-Verlag, Berlin-Heidelberg, 1994.
[14] Springer, T. A. andSteinberg, R., Conjugacy classes, inSeminar on Algebraic Groups and Related Finite Groups (Princeton, N. J., 1968/69) (Borel, A., Carter, R., Curtis, C. W., Iwahori, N., Springer, T. A. and Steinberg, R.), Lecture Notes in Math.131, Chapter E, Springer-Verlag, Berlin-Heidelberg, 1970.
[15] Steinberg, R.,Endomorphisms of Linear Algebraic Groups, Mem. Amer. Math. Soc.80 (1968). · Zbl 0164.02902
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.